I heard a rumor that there exists a proof by Moser-style iteration of the $C^{0,\alpha}$-regularity for $W^{1,2}$-solutions $u$ to elliptic equations with measurable coefficients which does not rely on the John-Nirenberg lemma.

I was wondering if somebody can point out a reference for that proof, or a reason why the John-Nirenberg lemma cannot be truly avoided (or both!).


Check this paper Moser. On a pointwise estimate for parabolic differential equations. Comm. Pure Appl. Math (1971) vol. 24 (5) pp. 727-740

The purpose of the above paper, is to avoid the use of the parabolic John-Nirenberg lemma.

  • $\begingroup$ hmm ok, I will check it. Is it the same as the elliptic case? $\endgroup$ – Mircea Mar 22 '12 at 12:06
  • $\begingroup$ The parabolic implies the elliptic $\endgroup$ – Bynne Mar 22 '12 at 12:38
  • 1
    $\begingroup$ well, that settles the question! Actually the elliptic case was done by Bombieri-Giusti, and it's what the above article refers to (the reference is "harnack inequality for ellpitic equaitons on minimal submanifolds"). Since both articles are short, it's a quite nice passtime reading them! Thanks! $\endgroup$ – Mircea Mar 22 '12 at 18:01

Try this old book by Guido Stampacchia Équations elliptiques du second ordre à coefficients discontinus, Presses de l'Université de Montréal 1966.

If you cannot find this try this clasic by Olga Ladyzheskaya, Linear and quasilinear elliptic equations, New York, Academic Press, 1968

  • $\begingroup$ ah is it proved without john-nirenberg in Ladyzhenskaya? I'll look in the book tomorrow. $\endgroup$ – Mircea Mar 22 '12 at 18:16
  • $\begingroup$ actually that would be strange since the article of moser cited above came after the book.. I immagine that the book would prove it DeGiorgi-way, since it fits better to good old russian style. but I'm curious, I'll let you know what I find. $\endgroup$ – Mircea Mar 22 '12 at 18:24
  • $\begingroup$ How about this paper by Stampacchia archive.numdam.org/ARCHIVE/SJL/SJL_1963-1964___3/… $\endgroup$ – Liviu Nicolaescu Mar 22 '12 at 21:41
  • $\begingroup$ they use John-Nirenberg (theorem 8.2) $\endgroup$ – Mircea Mar 24 '12 at 5:57

For the homogeneous equation, I have seen a proof of $C^{\alpha}$ regularity using an oscillation estimate based only on local boundedness and a Poincare-Sobolev inequality. Specifically:

Let u be a subsolution in $B_2$ satisfying $|(u \leq 0) \cap B_1| \geq \frac{1}{2}|B_1|$. Then $\sup_{B_{1/2}}u^{+} \leq \gamma \sup_{B_1}u^{+}$, where $\gamma < 1$ depends only on the ellipticity constants and $n$. (|.| denotes Lebesgue measure).

From there, one concludes that the oscillation of a solution decays by a fixed proportion each time we localize, which gives Holder regularity.

  • $\begingroup$ Thank you, this is a nice proof indeed, it is due to P. Tilli, I think ("Remarks on the Hölder continuity of solutions to elliptic equations in divergence form",Calculus of Variations and Partial Differential Equations, Vol. 25, Number 3, 395-401, DOI: 10.1007/s00526-005-0348-3) $\endgroup$ – Mircea Mar 25 '12 at 18:25
  • $\begingroup$ ..was that what you were referring to? $\endgroup$ – Mircea Mar 25 '12 at 18:27
  • $\begingroup$ I hadn't seen the paper before, but that's exactly the proof I was thinking of. Thanks for the reference! $\endgroup$ – Connor Mooney Mar 26 '12 at 15:20
  • $\begingroup$ The new point about this paper Mircea seems to be that they avoid the iteration altogether, by basically differentiating' the quantity which is usually treated discretely and iterated. A proof along the lines which Connor describes in his initial answer, i.e. for pure divergence form equations, using iteration but not John-Nirenberg existed right at the start' as it were - it is due essentially to De Giorgi himself. You can find it the book of Han and Lin, Elliptic PDE. The John-Nirenberg Lemma was used by Moser to prove his Harnack inequality, which itself was not crucial for regularity. $\endgroup$ – Spencer May 13 '12 at 23:31
  • $\begingroup$ To clarify, the rest of Tilli's paper - i.e. the non-so-new stuff - looks, at a glance, to be the same as the old argument that's in Han and Lin. So it seems a perfectly good source. $\endgroup$ – Spencer May 13 '12 at 23:34

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.